Advertisement

HAS-BLED calculator

Calculate HAS-BLED using the 2020 ESC definitions, with separate renal, liver, drug and alcohol components and each point shown.

Calculator

Dialysis, transplant or serum creatinine above 200 µmol/L.

Cirrhosis, or bilirubin above twice the upper limit with AST/ALT/ALP above three times the upper limit.

Previous major haemorrhage, anaemia or severe thrombocytopenia.

Time in therapeutic range below 60%.

The 2020 ESC table gives above 14 units/week as an example; units and definitions differ between guidelines.

Total score
0.0
Interpretation
HAS-BLED 0 to 2: lower score; bleeding risk still needs clinical review.
Point contributions
CriterionPoints
Uncontrolled hypertension (SBP above 160 mmHg)0.0
Abnormal renal function0.0
Abnormal hepatic function0.0
Previous ischaemic or haemorrhagic stroke0.0
Bleeding history or predisposition0.0
Labile INR while receiving a vitamin K antagonist0.0
Age above 65 years or extreme frailty0.0
Concomitant antiplatelet or NSAID use0.0
Excessive alcohol use by clinical assessment0.0

Advertisement

How this calculator works

This page follows the 2020 ESC guideline Table 10 definitions. Each displayed criterion contributes 1, with renal and hepatic dysfunction scored separately and drug and alcohol exposure scored separately, for up to 9. A score of at least 3 identifies higher bleeding risk. The alcohol item uses the guideline's clinical assessment of excessive intake, not an assumed conversion between drinks and units. A high score calls for review and follow-up, not automatic withholding of anticoagulation. The result is an estimate for information only and is not medical advice.

Formula

HAS-BLED = hypertension + renal + liver + stroke + bleeding + labile INR + elderly/frailty + drugs + alcohol, each 0 or 1.

Worked example

Uncontrolled hypertension and age above 65 give 2 points. Adding antiplatelet use gives 3.

Advertisement

Frequently asked questions

Is age exactly 65 enough?

The cited 2020 table uses above 65 years, or extreme frailty.

Does one organ abnormality give two points?

No. Renal and hepatic abnormalities each contribute one, only if both are present do they total two.

Why no fixed bleeding percentage?

Rates vary with population, treatment and follow-up. This page reports the published score and threshold.

Sources

Advertisement